Colorado, 2021

High Wind in Colorado, October 26, 2021

October 26, 2021 · NWS BOU · 4 events in 4 counties and zones

High winds developed over portions of the northeast plains. Peak wind gusts included: 70 mph at Akron, 61 mph, 1 mile east-southeast of Akron and 8 miles south of Holyoke; 59 at Limon Municipal Airport and Fort Morgan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed over portions of the northeast plains. Peak wind gusts included: 70 mph at Akron, 61 mph, 1 mile east-southeast of Akron and 8 miles south of Holyoke; 59 at Limon Municipal Airport and Fort Morgan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 26, 9:30 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 26, 9:30 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1030 AM MDT Tue Oct 26 2021

.UPDATE...
Issued at 1030 AM MDT Tue Oct 26 2021

Strong pacific system will continue to track across the Central
Rockies today. A swath of rain and mountain snow will continue to
move across central Colorado through the morning. The burst of
moderate/heavy snow has made U.S. 40 over Rabbit Ears and Muddy
Passes snow and slush covered. This band will weaken as it
progresses eastward. However, still expect I-70 to become a little
slick later this morning from Vail Pass and Eisenhower Tunnel.
After this initial band of snow, appears there will be a lull in
the snow until mid to late afternoon when cold air advection kicks
in and helps with the orographic lift.

For the plains, strong winds are still on track for later today.
Upgraded the High Wind Watch to a Warning over eastern Colorado
where gusts to 60 mph look on track. Bumped up highs a little as
well where compressional heating ahead of the cold front has
pushed temperatures into the lower 70s already this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM MDT Tue Oct 26 2021

Water vapor imagery shows a strong trough moving toward the Four
Corners region this morning with our forecast area currently still
under a ridge aloft. Radar and observations show a cold front
moving across eastern Utah with a band of precipitation on its
leading edge. There has even been a few lightning strikes in
Utah indicating the substantial forcing and instability associated
with this front. This front will race eastward and will be the
mechanism that develops the initial wave of precipitation to the
mountains of our CWA. A rough estimate for arrival time of the
snow in the Park/Gore ranges is 8am and the Eisenhower Tunnel at
10-11am. There will be quick bursts of snow mainly above 9,500
feet initially and then above 8,000 feet by the late afternoon.
The only area in our CWA that will receive Winter Weather Advisory
level snowfall will be the Park/Gore ranges where 4 to 8 inches
of snow will fall. From the I-70 corridor mountains to Rocky
Mountain National Park, snow amounts will be between 2 to 6 inches
by Thursday morning. Despite snow amounts not being high enough
for a Winter Weather Advisory across the I-70 corridor, it is not
out of the question that a Snow Squall Warning may be needed. The
cold front will move across that area during the late morning to
midday with convective showers along its leading edge and strong
winds up to 40 mph with it. Road temperatures will be very warm to
start the event so there may not be enough snow accumulation on
the roads to warrant a Snow Squall Warning. Then again, drivers
might benefit from knowing road conditions will deteriorate
rapidly. The intensity of the snow showers will decrease somewhat during
the afternoon and evening when the cold front is well past the
mountains.

Across the plains, there are some areas experiencing a very warm
start to the day. For example, Centennial has been in the 60s with
an RH of 22 percent and winds gusting up to 30 mph this morning.
Those conditions are not very far from critical fire danger
criteria. This warm and dry airmass will allow surface
temperatures to heat up quickly this morning as record warm
temperatures at 700 mb, according to the SPC mesoanalysis page,
will mix down. With high temperatures reaching the low to mid 70s
across the east-central plains, relative humidity will drop to the
mid to upper teens. Meanwhile, strong southwest winds will gust
up to 40 mph. A Red Flag Warning was issued for the east-central
plains due to the strong winds and a dry airmass despite the fact
that relative humidity values may not technically reach Red Flag
criteria. In my opinion, conditions will be conducive for the
rapid spread of new fires no matter if the minimum relative
humidity is 17 or 14 percent.

The aforementioned cold front will move off the foothills and onto
the plains around noon and will move through Denver around 1pm. This
will shift winds to the west. There may be a few showers in the
early afternoon that survive the downslope flow but they won't
amount to much. By the late afternoon, the best QG ascent will
move directly over our CWA and will begin to create more
widespread showers. Then, during the early evening hours (5 to
7pm), a secondary cold front will come down from Wyoming and will
move across the plains. This will be the feature that really gets
the showers and thunderstorms going across the plains. High
resolution models are starting to focus on an area from the Palmer
Divide northeastward towards Sterling that will see the best
chance of showers and storms. Lapse rates are high enough that
some of these storms could initially produce small hail or
graupel. PoPs and QPF were increased in that aforementioned area
and the QPF may not have been increased enough since some pockets
of over half an inch of rainfall appear likely according to the
latest model guidance. There just wasn't enough confidence on the
location of the higher QPF totals to put them in the grids.

The secondary front will be consistent with a bora wind pattern and
will bring very strong winds behind it. Models are showing winds
at the top of the boundary layer will reach 55 to 60 knots this
evening. The showers and cold air advection will provide enough
downward momentum to bring some of these winds to the surface.
Sustained winds and gusts were increased substantially in the
forecast as this is a typical high wind pattern for our area. A
High Wind Watch was issued for the far eastern plains for gusts up
to 60 mph.

Otherwise, an area of fog was added to the forecast this morning
across the far northeast corner of the state. A couple
observations are reporting reduced visibility especially to the
north of the South Platte River in Logan and Weld counties.

.LONG TERM...(Wednesday through Monday)
Issued at 406 AM MDT Tue Oct 26 2021

The low over the plains will keep the winds going across Colorado
on Wednesday. While the best of the low level gradient will be
east of us, mixing of the strong low/mid level flow will keep it
windy over the eastern plains and ridges. There should also be a
little mountain wave enhancement along the east slopes of the
Front Range at some point, though it does not look like much of a
high wind threat. The Denver area will probably be a little
sheltered in the NNW low level flow which will make speeds lower
there. There will still be some trapped moisture and flurries
over/upstream of the Front Range. Thursday may not be that
different as the pattern will only be shifting slowly east. But
there should be lighter winds and we may be shifting around to
southeast winds near the mountains later in the day. Warmer/drier
low to mid level air should also be starting to work into the
mountains dissipating the clouds with warmer highs there.

By Friday, the ridge axis will be passing over and we'll have
lighter westerly flow aloft. This should be a sunny and warm day,
the warmest and least windy of the week.

The models continue to have general agreement on the pattern for
this weekend and early next week, but with important differences
on details. As a mid level trough digs westward into the northern
Rockies, our flow aloft decreases and allows colder air to drop
southward along the east slopes of the Rockies. This occurs even
though the mid level trough remains near the northern U.S. border.
There's a trend toward keeping these well separated, but with a
stronger push of low level cold and moist air that starts sometime
Saturday and continues into Monday. Eventually this deepens enough
to allow for a band of light precipitation, possibly with the help
of a weak mid level shortwave in the weak westerly flow riding
over the cold air. Current guidance cools is similar to what we
saw yesterday with the initial cold air late Saturday into Sunday,
though it's a bit faster bringing it in. But the models today are
more aggressive with the cooling Sunday night and Monday, which
brings the precipitation sooner Sunday night and has it cold
enough for all snow by Monday morning. The models have not really
settled on this solution yet, so we'll just see an upward bump in
our low PoPs and the word snow creeping a bit further into our
forecast. The more ambitious forecasts would have light rain
changing to snow Sunday evening, but this could all still be north
of us at that time as well, or the lift/moisture may not turn out
to be that good. Model blend solution currently has a 1-4 inch
snow event mainly during the day Monday. With warm ground,
temperatures barely cold enough, and little or no upper forcing,
there's not much change of a big impact, but it could be the first
widespread snow for the lower elevations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1030 AM MDT Tue Oct 26 2021

South to southwest winds will  continue through the morning ahead
of a cold front. The front will move across the terminals in the
early afternoon shifting winds to the west. Later in the
afternoon, ceilings are expected to lower to roughly 5,000 feet
and ILS will likely be needed. Showers will likely impact DEN and
APA, some of which could reduce visibility. A secondary cold front
will shift winds to the north with strong gusts to 40 knots.
Winds will eventually weaken overnight with skies clearing.
Moderate to strong northwest winds will develop during the day
Wednesday.

&&

.FIRE WEATHER...
Issued at 406 AM MDT Tue Oct 26 2021

High temperatures will be well above normal today as they will
reach the low to mid 70s across across much of the plains. Dry air
in the low levels will mix down to the surface and reduce
relative humidity to the mid to upper teens. The air may not be
dry enough for relative humidity to drop below the 15 percent Red
Flag criteria but it will be close enough for critical fire danger
conditions. The worrisome component of the fire danger today is
the strong southwest winds that will gust up to 40 mph across the
plains. Therefore, a Red Flag Warning was issued for Lincoln,
Washington, and eastern Elbert counties. There may be spots to the
west and north of those counties that approach Red Flag criteria
but there was lower confidence so warnings were not issued
elsewhere.

It will still be windy in most areas on Wednesday, but cooler
temperatures will keep humidities more moderate.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to midnight MDT tonight
for COZ042-044-048>051.

Winter Weather Advisory until midnight MDT tonight for COZ031.

Red Flag Warning until 6 PM MDT this evening for COZ246-247-249.

High Wind Warning from 6 PM this evening to 3 AM MDT Wednesday
for COZ046-047.

&&

UPDATE...Meier
SHORT TERM...Danielson
LONG TERM...Gimmestad
AVIATION...Meier
FIRE WEATHER...Danielson
Hazardous weather outlook, Oct 26, 9:55 AM MST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue Oct 26 2021

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue Oct 26 2021

...CRITICAL FIRE DANGER AND HIGH WINDS THIS AFTERNOON THROUGH
LATE TONIGHT FOR THE FAR EASTERN PLAINS...
...WINTER WEATHER ADVISORY UNTIL MIDNIGHT TONIGHT FOR THE PARK
AND GORE RANGES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire danger conditions will exist across the east-
central plains this afternoon due to warm, dry, and windy
conditions. Gusts could reach 40 mph with relative humidity
dropping to 15 percent. Snow showers are expected over the high
country through tonight. The highest snow totals will be over the
Park and Gore ranges. Slick and snow-covered roads will create
poor travel conditions across the high mountain passes. Rain
showers and a few thunderstorms are possible across the plains
this afternoon and evening. High winds gusting up to 60 mph are
expected across the eastern plains this evening and overnight
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

It will still be windy on Wednesday, with peak gusts of 30 to 40
mph on the plains and valleys and up to 50 mph in the higher
mountains and Front Range foothills. After a few warmer and dry
days, colder weather will return Sunday and Monday with a chance
of mountain snow and lower elevation rain by Sunday evening, and a
chance of snow on the plains by Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Morgan County

When
October 26, 12:53 PM MST
Where
Morgan County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Washington County

When
October 26, 12:59 PM MST to 2:11 PM MST
Where
Washington County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
October 26, 3:47 PM MST
Where
Phillips County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
October 26, 8:21 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989735, 989739, 989740, 989738.